Alert archive / South Carolina / River Flood Warnings in 2013

River Flood Warning 30, NWS Charleston, SC

July 4, 2013Berkeley County, Georgetown County, Williamsburg County, South Carolina

NWS Charleston, SC issued this river flood warning at Jul 4, 2013, 10:17 AM EDT for Berkeley County, Georgetown County, Williamsburg County, South Carolina. It took effect at Jul 4, 2013, 9:12 PM EDT. It was in force for 59 days.

The area

The counties it named.

The facts

Issued
Jul 4, 2013, 10:17 AM EDT (14:17 UTC)
In effect from
Jul 4, 2013, 9:12 PM EDT
Expired
Sep 1, 2013, 7:16 PM EDT
In force
59 days
Issued by
NWS Charleston, SC
Flood severity
Minor

Counties Berkeley County, SC, Georgetown County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 131 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Santee River near Jamestown (JAMS1). The gauge peaked at 17.80 ft at Jul 19, 2013, 7:00 PM EDT.

actionminormoderate101507/0407/0507/0607/0707/0807/0907/1007/1107/1207/1307/1407/1507/1607/1707/1807/1907/2007/2107/2207/2307/2407/2507/2607/2707/2807/2907/3007/3108/0108/0208/0308/0408/0508/0608/0708/0808/0908/1008/1108/1208/1308/1408/1508/1608/1708/1808/1908/2008/2108/2208/2308/2408/2508/2608/2708/2808/2908/3008/3109/0109/02
Action stage
9 ft
Minor stage
10 ft
Moderate stage
17 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02171700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this river flood warning went out at Jul 4, 7:40 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 4, 7:40 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
740 AM EDT THU JUL 4 2013

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL STRENGTHEN AND EXPAND INTO THE REGION
INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TODAY...THE OVERALL SETUP WILL REMAIN THE SAME WITH THE REGION
SANDWICHED BETWEEN THE ANTICYCLONE TO THE EAST AND A DEEP TROUGH
OVER THE WESTERN CONUS. THE MAIN DIFFERENCE FROM THE PAST SEVERAL
DAYS IS THAT THE RIDGE HAS BUILT IN JUST ENOUGH TO SHIFT THE AXIS
OF SHORTWAVE ENERGY AND DEEP MOISTURE FEED TO THE WEST OF THE
FORECAST AREA. THIS WILL RESULT IN MUCH LOWER RAIN CHANCES TODAY
WITH CONSIDERABLY DRIER MID/UPPER LEVEL NOTED IN SOUNDINGS AND
TIME HEIGHTS. WE WILL LIKELY CONTINUE TO SEE SHOWERS OVER THE
COASTAL WATERS WORK INLAND THROUGH THE MORNING AND INTO THE
AFTERNOON...THOUGH THE OVERALL COVERAGE WILL BE ISOLATED TO
SCATTERED AT BEST. WE WILL LACK ANY REAL MID/UPPER LEVEL SHORTWAVE
ENERGY TO HANG OUR HAT ON...AS WELL AS ANY LOW LEVEL CONVERGENCE
FEATURE TO INITIATE CONVECTION. THE SEABREEZE SHOULD BE QUITE
PROGRESSIVE TODAY IN THE BACKGROUND SOUTHEAST FLOW AND PROVIDE
INADEQUATE CONVERGENCE. INSTEAD WE WILL RELY ON SURFACE HEATING
AND SOME SPEED/FRICTIONAL CONVERGENCE. REGARDLESS...POPS HAVE BEEN
LIMITED IN THE 20-30 PERCENT RANGE...FAVORING INLAND AREAS. TAKEN
AT FACE VALUE...THE ATMOSPHERE APPEARS SOMEWHAT CONDUCIVE TO THE
DEVELOPMENT OF SEVERE THUNDERSTORMS. SOUNDINGS SHOW 2000-2500 J/KG
OF CAPE...DRYING MID LEVELS WHICH RESULTS IN DCAPES IN EXCESS OF
1000 J/KG...AND 20-25 KTS OF 0-3 KM FLOW. HOWEVER...IN THE ABSENCE
OF ANY FOCUSING OR FORCING MECHANISMS...THE SEVERE THREAT IS
CONSIDERED LOW...ESPECIALLY GIVEN THE EXPECTED LACK OF OVERALL
COVERAGE. WE WILL SEE ENOUGH SUN TO RESULT IN HIGHS IN THE UPPER
80S ONCE AGAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
TONIGHT...SUBTROPICAL HIGH PRESSURE WILL CONTINUE TO DRIVE SOUTHEAST
FLOW ACROSS THE REGION. ANY INLAND ACTIVITY WILL DISSIPATE QUICKLY
WITH THE LOSS OF HEATING. MODELS CONTINUE TO HINT AT SOME ACTIVITY
OVER THE COASTAL WATERS WITHIN ANY PASSING SUBTLE CONVERGENCE ZONES.
A DRY FORECAST IS IN PLACE FOR INLAND AREAS...WITH 20-30 POPS FOR
THE WATERS. TEMPS WILL BOTTOM OUT IN THE LOW TO MID 70S.

THE LARGE SCALE BLOCKING PATTERN WILL PERSEVERE AGAIN ON
FRIDAY...WITH A FORMIDABLE WESTERN ATLANTIC ANTICYCLONE AND A DEEP
TROUGH FOUND IN THE CENTRAL STATES. ONE FEATURE THAT IS PROCEEDING
IS A WEAKENING TUTT LOW THAT WILL SHIFT WEST AND NW ACROSS FAR SOUTH
FLORIDA AND THE FLORIDA KEYS.

ON SATURDAY THE SYNOPTIC ARRANGEMENT SHOWS SOME MOVEMENT AS THE
CONTINENTAL TROUGH BEGINS TO LIFT SLOWLY TOWARD THE NE...THE
ATLANTIC RIDGE POKES FURTHER TO THE WEST AND SW...AND THE REMNANTS
OF THE TUTT MOVES INTO THE EXTREME SE GULF OF MEXICO.

THEN ON SUNDAY WE FIND THE TROUGH PASSING INTO THE NE PART OF THE
NATION...WHILE THE STRONG OCEANIC RIDGE ORIENTS ITSELF EAST-NE TO
THE WEST-SW OVERHEAD.

CONCURRENTLY AT THE SURFACE AND THROUGH THE ENTIRE PERIOD THERE IS A
HUGE AND NEARLY STAGNANT RIDGE OF BERMUDA HIGH PRESSURE THAT ENDURES
ACROSS THE LOCAL REGIME. OFF TO THE DISTANT SE ACROSS THE BAY OF
CAMPECHE AND THE YUCATAN THERE LOOKS LIKE THERE COULD BE A BROAD AND
POORLY ORGANIZED WAVE OF LOW PRESSURE THAT TREKS TO THE NORTH AND NW
BY THE END OF THE WEEKEND.

ALTHOUGH THE OVERALL MOISTURE PROFILES ARE NOT AS SUBSTANTIAL AS
THEY HAVE BEEN LATELY...THEY ARE STILL SUFFICIENT ENOUGH TO GENERATE
ISOLATED TO SCATTERED COVERAGE OF SHOWERS AND T-STORMS. FORCING IS
MAINLY THE RESULT OF THE STEADILY INLAND PENETRATING SEA BREEZE
BOUNDARY DURING THE DAYTIME HOURS...AND DRIVEN BY SPEED CONVERGENCE
OFF THE ATLANTIC AT NIGHT. GIVEN THAT THERE IS A DEEP SOUTH TO SE
FLOW THROUGHOUT THE TROPOSPHERE AND NO DISCERNIBLE SHORT WAVES
ALOFT...FORCING IS LIMITED. PLUS OUR THERMODYNAMICS ARE NOTHING
IMPRESSIVE TO SAY THE LEAST. THUS ANY SEVERE POTENTIAL IS VIRTUALLY
NON-EXISTENT.

CLOUD COVER AND THE ONSHORE SYNOPTIC FLOW WILL PREVENT DAYTIME TEMPS
FROM GETTING TOO HOT...MAINLY 87-90 FRIDAY...88-91 SATURDAY AND
89-92 SUNDAY. COMMUNITIES AT AND NEAR THE SHORE WILL BE SEVERAL
DEGREES LOWER EACH DAY. NIGHT TIME TEMPS WILL TURN OUT NEAR OR A
SMIDGEN ABOVE SEASONAL NORMS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
DEEP LAYERED RIDGING WILL REMAIN IMMOBILE OVER THE SOUTHERN SC AND
SE GA THROUGH THE FIRST PART OF NEXT WEEK...WITH A ZONAL FLOW
SITUATED IN THE MID AND UPPER LEVELS ACROSS THE NORTHERN TIER OF THE
COUNTRY. THE ABSENCE OF FORCING ALOFT MEANS THAT THE TRIGGERING
MECHANISM FOR CONVECTION WILL BE THE RESULT OF THE SEA BREEZE
BOUNDARY. HOWEVER...THERE ARE INDICATIONS THAT A PIEDMONT TROUGH
COULD FORM LATE IN THE EXTENDED RANGE...PROVIDING ANOTHER POSSIBLE
STIMULUS FOR SHOWERS AND T-STORMS. FOR NOW WE/LL LIMIT POPS TO A
TYPICAL 20-30 PERCENT CHANCE...MAINLY DIURNAL IN NATURE. TEMPS WILL
AVERAGE OUT NEAR OR A BIT ABOVE TYPICAL VALUES.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
COVERAGE OF CONVECTION TODAY WILL BE MUCH LESS THAN RECENTLY...AND
FOR THAT REASON WE HAVE NOT CHOSEN TO CARRY ANYTHING MORE THAN
VCSH AT BOTH AIRFIELDS DURING THE LATE MORNING/EARLY AFTERNOON
TIME FRAME. THIS WOULD BE IN ADVANCE OF THE SEA BREEZE
BOUNDARY...WHICH WILL PROGRESS INLAND AT A STEADY PACE WITHIN THE
SE AND SOUTH SYNOPTIC FLOW. WE CAN/T ENTIRELY RULE OUT TSRA
OCCURRING...BUT VERTICAL CROSS-SECTION ANALYSIS SUGGESTS THE DEPTH
OF THE MOISTURE IS MORE SUPPORTIVE OF SHRA. FOR THE MID AFTERNOON
INTO THE EVENING THE BULK OF ANY CONVECTION WILL BE WELL
INLAND...ALTHOUGH SPEED CONVERGENCE ONSHORE FROM THE ATLANTIC MAY
STILL PRODUCE ADDITIONAL ISOLATED CONVECTION...ESPECIALLY AT
KCHS.

WINDS WILL BECOME GUSTY AT BOTH TERMINALS AFTER 14-15Z...AS MIXING
HEIGHTS CLIMB AND TAP INTO 20-25 KT WINDS WITHIN THE BOUNDARY
LAYER. WINDS WILL THEN DROP OFF WITH SUNSET...DIMINISHING TO LESS
THAN 10 KT THROUGH THE NIGHT.

EXTENDED AVIATION OUTLOOK...OUTSIDE OF THE POTENTIAL FOR BRIEF
PERIODS OF SUB-VFR CONDITIONS IN ISOLATED TO SCATTERED
SHRA/TSRA...VFR WEATHER WILL PREVAIL.

&&

.MARINE...
TODAY AND TONIGHT...WITH ATLANTIC HIGH PRESSURE CENTERED DUE EAST OF
THE NORTH CAROLINA OUTER BANKS...A MODERATE SOUTHEAST FLOW WILL
PREVAIL. EXPECT A SOLID 15-20 KTS ACROSS THE WATERS...ESPECIALLY
ALONG THE LAND/SEA INTERFACE IN THE AFTERNOON/EVENING. WINDS WILL
DIMINISH A BIT OVERNIGHT AS THE GRADIENT RELAXES. SEAS WILL REMAIN
ELEVATED IN THE PRESENCE OF A PERSISTENT SOUTHEAST FETCH. 6 FT SEAS
BEYOND AROUND 30-40 NM OFFSHORE WILL KEEP THE SMALL CRAFT ADVISORY
GOING THROUGH TODAY FOR THE OUTER GEORGIA WATERS. FOR THE NEARSHORE
WATERS...SEAS WILL GENERALLY RANGE FROM 3-5 FT.

RIP CURRENTS...ONSHORE WINDS WILL BE IN THE 15-20 KT RANGE IN THE
AFTERNOON WITH DECENT SWELL ENERGY IN THE PERSISTENT SOUTHEAST
FETCH. RAW CALCULATIONS RESULTED IN A HIGH-END LOW RISK...BUT WITH
IT BEING THE HOLIDAY AND SURROUNDING OFFICES GOING MODERATE...WE
HAVE HOISTED A MODERATE RISK FOR ALL OF THE SOUTHEAST SOUTH
CAROLINA/SOUTHEAST GEORGIA COAST.

FRIDAY THROUGH TUESDAY...A MONSTROUS RIDGE OF ATLANTIC HIGH
PRESSURE WILL REMAIN FIRMLY IN CONTROL OF THE LOCAL WATERS. THE
PRESSURE GRADIENT WILL BE TIGHT ENOUGH TO PRODUCE SE WINDS UP NEAR
15 KT OR SO THROUGH SATURDAY NIGHT...WITH THE RESULTING SEAS AS HIGH
AS 3-5 FT. THEN FOR EARLY NEXT WEEK THE PRESSURE PATTERN LESSENS
ENOUGH SO THAT SE WINDS FALL TO MOSTLY 10 KT OR SLOWER...WITH SEAS
TO FALL A FOOT OR TWO.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR AMZ374.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 4, 3:41 AM EDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
341 AM EDT THU JUL 4 2013

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-050745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
341 AM EDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-050745-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
341 AM EDT THU JUL 4 2013

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:32 PM EDTAreal Flood AdvisoryCHSBerkeley118 min
Jul 4, 9:51 AM EDTRiver Flood WarningCHSHampton, Jasper65 days

Nearby

River Flood Warnings in South Carolina, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.